Aa
A
A
A
Close
Bipolar Disorder Community
4.98k Members
1441157 tn?1284078851

Should antidepressants be mixed with mood stabilizers?

I have bipolar 2 disorder. I have done fine on Lamictal at 200mg for years. after a while we had to add Klonpin for anxiety and up it. I am now on 3 mg. I went through a long depression and decided to take Cymbalta, After about 2 months I had no sexual fuction (female), headaches, constipation, excessive sweating. I weaned off. Felt great for a few weeks now I am depressed again. I get triggers. What can I take for depression with low side effects? Like no weight gain and sexual disfuction. I can't take Wellbutrin. Paxil took my life away for ten years, I gained weight and was a zombie in bed all the time. Can my Lamictal be increased and maybe a new anxiety med. I take only 10 mg of Elavil for Fibromyalgia. Desperate in AZ.
4 Responses
1416835 tn?1295814883
Unfortunately most of the drugs you're talking about are called different things here in New Zealand, but as to the question of the title, mood stabilisers and anti-depressants can be mixed quite effectively.  I'm bipolar II, my shrink has me on 60mg Citalopram (aka Celexa) and some lithium to augment it.  It's definitely doing something, although it's not doing enough, but we're still tinkering with the dose a bunch.  Hopefully today's change will be good (whatever it will be), because I'm pretty freakin' suicidal these days.  
My Citalopram side-effects are mostly gone by now (a year of taking it), and when I had them they were digestive stuff and lethargy.  Shrink said I would probably lose sexual function but I was quite looking forward to that (makes trying to be a good little Christian 19-year-old a whole lot easier when living in a slutty slutty mcslutty environment like my particular college) and was disappointed when it didn't happen.  Citalopram is the first port of call in New Zealand for anti-depressants.  Of course, I have no idea how it works with Lamictal...
1441157 tn?1284078851
Thanks for your response, Lamictal or lamotragine is a mood stabilizer. I've noticed on other forums that some people take way more than I do. So wondering if just that would help. I am sorry we live in such a difficult world, it does make it har to remain a good Christian girl. I am one of Jehovah's Witnesses and have been all my life , so I know what you mean. But believe me, I am 55 and it is better than the alternative and will save you a lot of grief. If you ever need support in that area email me privately. I have watched my 2 children go down the drain by worldly influence and they never went to college.
1441157 tn?1284078851
My doctor/Psychiatrist said no, that is his belief and that of others. He upped my Lamictal instead to 300mg instead of 200 and is giving me Trazadone to sleep.
Avatar universal
Hi there,

I had been told that it wasn't good to have anti depressants mixed with mood stablisers, but when my psychiatrist tried to take me off the anti depressants it messed me up big time.  I am on epilim 800 mg, venlafaxine 150 and seroquel 50mg, I am doing quite well on this, although having a bit of a dip at the moment.  He also got me onto some supplements and stressed the importance of exercise, although this too is hard when you lack motivation.  

But I found that the above has worked for me, the venlafaxine is the anti depressant.  

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.